Alert archive / Florida / Red Flag Warnings in 2006

Red Flag Warning 62, NWS Melbourne, FL

May 18, 20066 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 18, 2006, 4:37 AM EDT for 6 counties in Florida. It took effect at May 18, 2006, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2006, 4:37 AM EDT (08:37 UTC)
In effect from
May 18, 2006, 1:00 PM EDT
Expired
May 18, 2006, 8:00 PM EDT
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 180837
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
437 AM EDT THU MAY 18 2006

FLZ047-054-059-064-147-180945-
/O.CAN.KMLB.FW.A.0052.060518T1700Z-060519T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-NORTHERN BREVARD-
437 AM EDT THU MAY 18 2006

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELED THE FIRE
WEATHER WATCH. 

$$

FLZ041-044>046-053-058-141-144-190000-
/O.UPG.KMLB.FW.A.0052.060518T1700Z-060519T0000Z/
/O.NEW.KMLB.FW.W.0062.060518T1700Z-060519T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
COASTAL VOLUSIA-SOUTHERN LAKE-
437 AM EDT THU MAY 18 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

DRIER AIR MIXING DOWN TO THE SURFACE DURING DAYTIME HEATING WILL 
LOWER DEW POINTS AND RESULT IN 4 OR MORE HOURS OF RELATIVE HUMIDITY
VALUE BELOW 35 PERCENT THIS AFTERNOON FOR INTERIOR AND COASTAL
VOLUSIA COUNTIES. WESTERLY WINDS WILL SUPPRESS THE FORMATION OF
THE EAST COAST SEA BREEZE NORTH OF CAPE CANAVERAL AND DELAY THE
ONSET OF THE SEA BREEZE FROM COCOA BEACH SOUTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

RW
1 follow-up statement
000 
WWUS82 KMLB 190009
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
809 PM EDT THU MAY 18 2006

...RED FLAG WARNING HAS EXPIRED FOR THIS EVENING...

FLZ041-044>046-053-058-144-191000-
/O.EXP.KMLB.FW.W.0062.000000T0000Z-060519T0000Z/
/O.NEW.KMLB.FW.A.0053.060519T1700Z-060520T0000Z/
/O.NEW.KMLB.FW.A.0054.060520T1700Z-060520T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
809 PM EDT THU MAY 18 2006

...RED FLAG WARNING HAS EXPIRED...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. A SECOND FIRE WEATHER WATCH HAS ALSO BEEN ISSUED.
THIS FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. THE RED FLAG WARNING IS NO LONGER IN
EFFECT FOR THIS EVENING.

DRIER AIR MIXING DOWN TO THE SURFACE DURING DAYTIME HEATING WILL
LOWER DEW POINTS AND RESULT IN 4 OR MORE HOURS OF RELATIVE
HUMIDITY VALUES BELOW 35 PERCENT ON BOTH FRIDAY AND SATURDAY
AFTERNOON FOR MUCH OF EAST CENTRAL FLORIDA. WESTERLY WINDS WILL
SUPPRESS THE FORMATION OF THE EAST COAST SEA BREEZE NORTH OF CAPE
CANAVERAL AND DELAY THE ONSET OF THE SEA BREEZE FROM COCOA BEACH
SOUTH.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$

FLZ141-191000-
/O.EXP.KMLB.FW.W.0062.000000T0000Z-060519T0000Z/
/O.NEW.KMLB.FW.A.0053.060519T1700Z-060520T0000Z/
COASTAL VOLUSIA-
809 PM EDT THU MAY 18 2006

...RED FLAG WARNING HAS EXPIRED...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR
THIS EVENING.

DRIER AIR MIXING DOWN TO THE SURFACE DURING DAYTIME HEATING WILL
LOWER DEW POINTS AND RESULT IN 4 OR MORE HOURS OF RELATIVE
HUMIDITY VALUES BELOW 35 PERCENT FRIDAY AFTERNOON FOR COASTAL
VOLUSIA COUNTY. WESTERLY WINDS WILL SUPPRESS THE FORMATION OF THE
EAST COAST SEA BREEZE NORTH OF CAPE CANAVERAL AND DELAY THE ONSET
OF THE SEA BREEZE FROM COCOA BEACH SOUTH.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$

FLZ147-191000-
/O.NEW.KMLB.FW.A.0053.060519T1700Z-060520T0000Z/
NORTHERN BREVARD-
809 PM EDT THU MAY 18 2006

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. 

DRIER AIR MIXING DOWN TO THE SURFACE DURING DAYTIME HEATING WILL
LOWER DEW POINTS AND RESULT IN 4 OR MORE HOURS OF RELATIVE
HUMIDITY VALUES BELOW 35 PERCENT FRIDAY AFTERNOON FOR NORTHERN
BREVARD COUNTY. WESTERLY WINDS WILL SUPPRESS THE FORMATION OF THE
EAST COAST SEA BREEZE NORTH OF CAPE CANAVERAL AND DELAY THE ONSET
OF THE SEA BREEZE FROM COCOA BEACH SOUTH.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 18, 3:04 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 18, 3:04 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
304 AM EDT THU MAY 18 2006

...WARMING TREND THROUGH THE WEEKEND...
...SMALL RAIN CHANCES FOR EARLY NEXT WEEK...

.DISCUSSION...
TODAY/TONIGHT...NEARLY VERTICALLY STACKED LARGE SURFACE-500MB LOW
PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES/NORTHEAST MOVES LITTLE
NEXT 24 HOURS RESULTING IN CONTINUED NORTHWEST FLOW ALOFT FOR
CENTRAL FLORIDA.  TIME-HEIGHT CROSS SECTION FOR CENTRAL FLORIDA
SHOWED A VERY DRY AIR MASS BETWEEN 700-300MB WHICH WILL KEEP SKIES
MOSTLY CLEAR.  TEMPS A COUPLE OF DEGREES BELOW NORMAL MAKING FOR
ANOTHER PLEASANT DAY/NIGHT.

FRI...FRONT MOVING OFF THE EASTERN SEABOARD WILL KEEP AXIS OF
SURFACE RIDGE SUPPRESSED OVER THE SOUTHERN GULF/SOUTH FLORIDA.   THE
RESULTANT WESTERLY FLOW WILL ALLOW AIR MASS TO CONTINUE TO WARM AND
EXPECT TEMPS TO BE SLIGHTLY ABOVE NORMAL.  LITTLE MOISTURE TO
WORK WITH AS PRECIPITABLE WATER IS ONLY PROGGED TO BE AROUND AN INCH
SO DRY FORECAST CONTINUES.

SAT-SUN...GFS SHOWS BROAD TROUGH OVER THE EASTERN U.S. LIFTING AND
RIDGING ALOFT BUILDING BACK ACROSS THE AREA WITH SURFACE RIDGE AXIS
SHIFTING INTO THE EAST GULF/CENTRAL PENINSULA.  PRECIPITABLE WATER
PROGGED TO ONLY INCREASE TO A LITTLE OVER AN INCH...SO THIS LOOKS
LIKE A DRY SETUP.  THE INCREASED RIDGING ALOFT COMBINED WITH WARMING
850 MB TEMPS ALSO POINT TO QUITE HOT CONDITIONS.  LATEST MOS IS
SHOWING SOME MID 90S OVER THE INTERIOR BOTH DAYS.  IT DOESNT LOOK
AS HOT ALONG THE COAST DUE TO WEAKENED GRADIENT WHICH SHOULD ALLOW
SEA BREEZE TO MOVE INLAND.

MON-WED...THE LATEST GFS HAS BACKED OFF OF MOISTURE INFLUX FROM THE
SOUTH MON AS LOW LEVEL RIDGE AXIS REMAINS ACROSS THE AREA.  BY TUE
IT SHOWS MOISTURE GETTING SHUNTED EAST AS WEAK MID/UPPER TROUGH IN
THE GULF SHIFTS EAST AND NORTHWEST FLOW ALOFT DEVELOPS ACROSS THE
AREA.  WILL LEAVE SLIGHT CHANCE FOR AFTERNOON/EVENING STORMS SINCE
THERE HAS BEEN SOME RUN TO RUN DIFFERENCES IN THE MODEL.  ALSO SINCE
IT WILL LIKELY BE REAL HOT OVER THE WEEKEND...JUST A SMALL INFLUX OF
MOISTURE SHOULD BE ABLE TO SET OFF ISOLATED STORMS.

&&

.MARINE...MODERATE OFFSHORE FLOW WITH SEAS 1-2 FEET NEARSHORE AND
2-4 FEET WELL OFFSHORE. AFTERNOON SEA BREEZE WILL GIVE AN ONSHORE
COMPONENT TO THE WINDS NEAR THE COAST.

FRI-MON...SURFACE RIDGE AXIS BUILDING BACK NORTHWARD WILL RESULT IN
DECREASING WINDS.  OFFSHORE WINDS IN THE NORTH MIGHT BE NEAR 15
KNOTS IN THE NORTH ON FRI...THEN OVER THE WEEKEND WINDS EXPECTED TO
BE 10 KNOTS OR LESS.

&&

.AVIATION...VFR. LOCAL MIFG AROUND SUNRISE.

&&

.FIRE WEATHER...INTERIOR SURFACE DEW POINTS IN THE MID 50S NOW AND
AM EXPECTING THEM TO GO LOWER AS THE DAY WARMS UP AND DRIER AIR
MIXES DOWN. WILL ISSUE RED FLAG FOR DURATION OF RH BELOW 35 PERCENT
INTERIOR AND REVISIT COASTAL VOLUSIA FOR DURATION OF LOW RH DUE TO
WEST WINDS HOLDING BACK SEA BREEZE.

FRI-SUN...WITH WARMING TEMPS AND NO RAINFALL FORECAST...THERE MAY BE
CONTINUED FIRE WEATHER CONCERNS...THOUGH MOS GUIDANCE DOES NOT
INDICATE RH VALUES BELOW 35 PERCENT YET.  NAM SHOWS MUCH LOWER RH
VALUES FRI/SAT THAN TODAY...BUT WILL HOLD OFF ON FIRE WEATHER WATCH
FOR FRI AND LET NEXT SHIFT EVALUATE FURTHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  62  90  64 /   0   0   0   0
MCO  87  65  91  67 /   0   0   0   0
MLB  84  63  87  67 /   0   0   0   0
VRB  84  62  87  65 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
 RED FLAG WARNING INTERIOR COUNTIES AND VOLUSIA THIS AFTERNOON.

&&

SHORT TERM...WIMMER
LONG TERM....LASCODY
Hazardous weather outlook, May 18, 4:25 AM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
425 AM EDT THU MAY 18 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
182030-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
425 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...FIRE WEATHER IMPACT...
DRIER AIR MIXING DOWN TO THE SURFACE WILL LOWER DEW POINTS AND
PRODUCE 4 OR MORE HOURS OF RELATIVE HUMIDITY BELOW 35 PERCENT IN
THE INTERIOR AND COASTAL VOLUSIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOW RELATIVE HUMIDITY OVER THE INTERIOR WILL CONTINUE TO BE A
CONCERN FRIDAY AND SATURDAY. THERE IS A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS IN THE AFTERNOON MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

Nearby

Red Flag Warnings in Florida, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.